Calorie Counter

Message Boards Motivation and Support
You are currently viewing the message boards in:

Not losing weight on antidepressants- citalopram

WhitJstonWhitJston Member Posts: 6 Member Member Posts: 6 Member
Hi,
I’ve been eating 1500kcals per day (on average) and jogging 5k 3 times a week for the past 4 weeks and the scale hasn’t moved. Well, 0.5lbs on week one but that could have been anything. I’ve been eating mostly low GI foods (good if you have PCOS). My bmi is 34.7... so bigggggg and I haven’t lost cm.
I’m on citalopram an SSRI antidepressant and it’s the only factor I can think of that is preventing the weight loss. I’m wondering if anyone else has been in the position and how it was remedied?

I (politely) don’t want advice to look at my macros or what I am doing that is wrong ... we’re all on mfp because we believe in calories in and calories out after all. I just want to know if anyone else had experience of not losing weight on antidepressants? Also whether coming off them helped?

Replies

  • nighthawk584nighthawk584 Member Posts: 1,975 Member Member Posts: 1,975 Member
    I've been on the same SSRI as you for years and have never noticed any weight gain from it, but everyone reacts different to medications. Are you weighing all your food on a digital scale?
    edited May 14
  • laurahalford52laurahalford52 Member Posts: 14 Member Member Posts: 14 Member
    Im also on a high dose of Citalopram (40mg) and find loosing weight extrememly hard, im also on an antipsychotic which has included in its side effects overeating so im pretty much screwed i think lol
    I find the only way I loose weight is to eat between 1000-1200 cals a day (too low I know but its all that works) but i dont exercise like you do because of a back injury.

    In fact the more I think about it its no wonder im fat, I can barely move, im on loads of meds including some pretty heavy duty pain killers and ive got a mental health condition. But still I plod on, ive managed to shift 2lbs this week by sticking within my calorie limit and gently exercising and drinking lots and lots of water.

    Good luck, hope you see some shift in the scales soon.
  • WhitJstonWhitJston Member Posts: 6 Member Member Posts: 6 Member
    I've been on the same SSRI as you for years and have never noticed any weight gain from it, but everyone reacts different to medications. Are you weighing all your food on a digital scale?

    Thanks for your reply, I’m weighing everything to the gram (and checking labels) because otherwise I cheat myself. I’m trying to eliminate all possibilities of error on my part :(

  • WhitJstonWhitJston Member Posts: 6 Member Member Posts: 6 Member
    Im also on a high dose of Citalopram (40mg) and find loosing weight extrememly hard, im also on an antipsychotic which has included in its side effects overeating so im pretty much screwed i think lol
    I find the only way I loose weight is to eat between 1000-1200 cals a day (too low I know but its all that works) but i dont exercise like you do because of a back injury.

    In fact the more I think about it its no wonder im fat, I can barely move, im on loads of meds including some pretty heavy duty pain killers and ive got a mental health condition. But still I plod on, ive managed to shift 2lbs this week by sticking within my calorie limit and gently exercising and drinking lots and lots of water.

    Good luck, hope you see some shift in the scales soon.

    Thanks for your reply ! And awesome on the 2lbs loss :) it’s 2lbs gone forever.
    I’m going to try and cold turkey drop the antidepressants and see if that helps. I’m feeling really good now, I’ve been on them for 3 years so it’s time to say goodbye now. I’ll let you know how bad the side affects are x
  • ritzvinritzvin Member, Premium Posts: 2,756 Member Member, Premium Posts: 2,756 Member
    I think the effect of SSRIs on weight gain/loss primarily comes down to its effect on appetite and energy (versus a change in BMR). And those effects vary from person to person.

    Some lose their appetite when depressed, others crave comfort food. Slight drowsiness is a side effect of some of the SSRIs, while depression also causes massive fatigue for lots of people... So whether someone tends to eat more/less or move more/less will vary. (most people don't track the numbers on these things, and so changes in these would go unchecked until a noticeable weight change).
  • ritzvinritzvin Member, Premium Posts: 2,756 Member Member, Premium Posts: 2,756 Member
    .. And do not quit citalopram cold turkey. It is known to have withdrawal effects, and can send your depression off the deep end. (I can also attest to this after having to wait too long for an appt once to get a script renewed).
  • WhitJstonWhitJston Member Posts: 6 Member Member Posts: 6 Member
    So just in case anyone wants to hear how it ended, I did quite cold turkey and it was 7 weeks of bad headaches and a lot of crying but then it was like walking out into sunshine. It was a good time for me to do it as I was on lockdown so had the time and had to stay home. I don’t have any kids and could work from home so no responsibilities.

    That being said, I would never recommend it, but I was desperate to be off them.

    Alls good now. Feel great in myself. Have ups and downs like anyone but they feel the same as when I was on the tabs.
  • spyro88spyro88 Member Posts: 385 Member Member Posts: 385 Member
    I also used to be on citalopram, have come off it now (not because of weight gain though) and am on a different medication instead. I did have weight fluctuations whilst on citalopram, but I have had them all my life regardless so don't attribute that to the meds.

    My understanding is that some medications can increase your appetite, but don't directly cause weight gain. Only taking in extra calories than you are burning can do that. When people say "meds made me gain weight" it's usually because they've been eating more because of an increased appetite. So (without any judgement!) are you sure you're actually sticking to 1500 calories?

    Also, is 1500 what MFP recommended based on your stats, activity levels etc? Maybe you need a bit less - 1300 or 1400 - but don't go too much below that as it's not sustainable.

    If your BMI is 34.7, you can get some extra help from the GP such as Orlistat (I am currently taking this and finding it good), and other kinds of support, groups etc. Worth looking into as they usually have plenty on offer for people with a BMI of 30+.

    Good luck!
    edited October 18
Sign In or Register to comment.